Clinical Guidelines Issued for Drug-Induced Liver Injury

Cases due to herbal/dietary supplements up, especially for body building, weight loss

Clinical Guidelines Issued for Drug-Induced Liver Injury

WEDNESDAY, June 18, 2014 (HealthDay News) -- Herbal and dietary supplements (HDS) account for an increasing proportion of idiosyncratic drug-induced liver injury (DILI), according to practice guidelines published online June 17 in the American Journal of Gastroenterology.

Naga P. Chalasani, M.D., from the Indiana University School of Medicine in Indianapolis, and colleagues reviewed the evidence and developed clinical guidelines for idiosyncratic DILI. The recommendations are intended for use by physicians and other health care providers.

The guidelines focus on diagnostic evaluation and causality assessment, noting that DILI remains a diagnosis of exclusion. In addition, the researchers discuss risk factors, prognosis, and management of hepatotoxicity. Many HDS can cause DILI; among DILI cases, HDS are the second most common cause. The most common types of HDS implicated in causing disease are supplements used for body building and weight loss. Current safety regulations differ for HDS and for conventional prescription medications, with no requirement for premarketing safety analysis of HDS. Patients and providers should be aware of this, as well as being aware of the potential for HDS to cause liver injury. Current causality approaches are not well suited to HDS hepatotoxicity.

"A lot of consumers have a preconceived notion that if it's a natural product, it must be safe. But that is not necessarily the case," a coauthor said in a statement. "Most of these products are not well-regulated and have very little oversight."

Several authors disclosed financial ties to the pharmaceutical industry.

Abstract
Full Text (subscription or payment may be required)

Physician's Briefing